Missouri, 2009

Damaging Wind in Missouri, June 1, 2009

June 1, 2009 · NWS DVN · 1 event in 1 county or zone

A stalled frontal boundary draped from the Iowa-Missouri border into Illinois resulted in the development of showers and thunderstorms on June 1. After some peeks of sunshine during the early afternoon, strong thunderstorms erupted along and south of Highway 34, with a few reports of hail up to 1 inch in diameter and wind gusts over 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stalled frontal boundary draped from the Iowa-Missouri border into Illinois resulted in the development of showers and thunderstorms on June 1. After some peeks of sunshine during the early afternoon, strong thunderstorms erupted along and south of Highway 34, with a few reports of hail up to 1 inch in diameter and wind gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 1, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON JUN 1 2009

.SYNOPSIS...
THE LATEST SFC ANALYSIS WAS INDICATING QUASI-STATIONARY BOUNDARY
UNDULATING FROM MAIN WAVE OVER NORTH CENTRAL KS...NORTHEASTWARD
ALMOST BISECTING THE DVN CWA FROM SW-TO-NE...AND THEN UP ACRS
LOWER MI AND THE GEORGIAN BAY. MID TO UPPER 60 SFC DPTS HAVE POOLED
ALONG THIS FEATURE ACRS NW IL AND INTO EXTREME EAST CENTRAL IA.
BEST PRESSURE FALLS CURRENTLY ACRS NORTHERN INDIANA AND ACRS
NORTHERN MO...WITH MAX CURRENTLY IN NORTHEAST KS ATTM. W/V IMAGERY
AND EVEN VIS LOOP INDICATING LEAD MCV TYPE CIRCULATION IN THE
NORTHEASTERN CWA...WITH A LARGER VORT NOW PUSHING OUT OF CENTRAL IA
INTO EASTERN AND NORTHEASTERN IA.

&&

.NEAR TERM...TONIGHT...
LAPSE INDICATED LI/S ARE OVERDOING IT SOME WITH 3-4K J/KG CAPES
OVER THE SOUTHERN THIRD OF THE CWA...BUT MID 80S OVER MID 60 DPTS
SHOULD TRANSLATE AT LEAST INTO 2K+ CAPE VALUES IN THOSE AREAS. WITH
SOME SHEAR VALUES EXTENDING OFF THE NW IL CIRCULATION INTO THIS
INSTABILITY PLUME...SVR THUNDERSTORM WATCH ALREADY HAS BEEN ISSUED
FRO ROUGHLY THE SOUTHEAST HALF OF THE FCST AREA. BUT NOWCAST TOOLS
AND TRENDS SUGGEST THE BETTER THREAT FOR CONVECTION TO TAKE OFF
JUST EAST AND SOUTHEAST OF THE CWA THROUGH EARLY AFTERNOON. A MORE
ORGANIZED CONVECTION SPAWNING GROUND/THAT MAY EVENTUALLY IMPACT THE
LOCAL AREA/ SEEMS TO BE TAKING SHAPE JUST NORTH OF SFC BOUNDARY ACRS
NORTHEAST KS...SOUTHEAST NEB...SW IA INTO NW MO. COULD SEE SVR
CONVECTION BREAKING OUT IN THESE AREAS SOON IN ALMOST A SUPERCELLULAR
MODE...AND THEN TRANSLATE INTO A LINEAR MCS AND A DAMAGING WIND
THREAT AS IT PROPAGATES EASTWARD ACRS THE SOUTHERN THIRD TO HALF OF
THE DVN CWA LATER TONIGHT FEEDING ON NORTHEASTWARD FOCUSING LLJ
SURGE. LOW TO MID LEVEL THTA-E LAPSE RATES ALSO SUPPORT DAMAGING
WIND POTENTIAL ACRS AT LEAST THE SOUTHERN THIRD OF THE DVN CWA
THROUGH 06Z...WITH SFC MIX DOWN POTENTIAL THEN WANING AFTER 09Z
TUE. BESIDES THESE SCENARIOS...ALSO CANT RULE OUT SCTRD
CONVECTION BREAKING OUT ACRS SOUTH CENTRAL IA BY EARLY EVENING AND
ALMOST ZIPPERING IT/S WAY INTO THE CENTRAL AND SOUTHERN CWA AS
WELL...WITH THERMODYNAMICS AND SOME LOW TO MID LEVEL SHEAR VALUES
SUPPORTING BOTH 1 INCH HAIL AND WIND GUSTS MIXED DOWN TO THE SFC OF
UP TO 65 MPH. WILL KEEP ONGOING LIKELY TO CATEGORICAL POPS FOR MOST
OF THE DVN CWA FOR VARYING ROUNDS OF THESE PROCESSES AND RESULTANT
STORM COMPLEXES OVERNIGHT...WITH CURRENT INDICATIONS SUGGESTING THE
FAR NORTH THE LEAST LIKELY TO EXPERIENCE SIGNIFICANT CONVECTION AND
HEAVY RAINFALL. PROGGED PW/S OF AT LEAST 1.6 INCHES BY BOTH THE GFS
AND NAM SUGGEST A HEAVY RAIN THREAT IN AREAS THAT RECEIVE REPEATED
ACTIVITY AND EVEN A NEAR FLASH FLOOD TYPE POTENTIAL...BUT THINK THE
BEST CHANCE OF HEAVY RAIN WILL BE IN THE SOUTH AND CENTRAL CWA IN
VCNTY OF THE SFC TO 925 MB BOUNDARY/S...SOUTH OF THE AREA THAT GOT
HIT BY HEAVY RAIN LAST NIGHT. PREVIOUS SHIFT ALREADY INTRODUCED
HEAVY RAIN WORDING AND WILL JUST DISTRIBUTE IT A BIT FURTHER SOUTH
WHILE STILL MAINTAINING MENTION ALONG THE I80 CORRIDOR.     ..12..

.LONG TERM...TUESDAY THROUGH NEXT MONDAY...
TUESDAY AND TUESDAY NIGHT...COLD FRONT WILL BE SAGGING SLOWLY
SOUTHEAST ACROSS THE CWA. WILL CONTINUE WITH LIKELY POPS WITH
LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS AHEAD OF THE FRONT.
SPC HAS SLIGHT RISK FOR SEVERE WEATHER ALONG AND SOUTH OF HIGHWAY 34
WHERE THE BETTER INSTABILITY WILL EXIST. DAMAGING WIND AND HAIL THE
MAIN THREAT. WITH HIGH PRECIPITABLE WATERS HAVE KEPT MENTION OF
HEAVY RAIN. AS DEEPER NW FLOW ARRIVES AND DECENT CANADIAN HIGH
BUILDS INTO THE UPPER MIDWEST...FRONT WILL PUSH OFF TO THE SOUTHEAST
OF THE REGION BY WEDNESDAY MORNING. WILL GRADUALLY END THE RAIN FROM
NW TO SE ACROSS THE CWA TUESDAY NIGHT.

WEDNESDAY THROUGH FRIDAY...
COOL CANADIAN HIGH PRESSURE IN CONTROL WEDNESDAY AND THURSDAY WITH
850 MB TEMPS PROGGED AT ABOUT +6C. LOCAL TEMP SCHEME SUGGESTS MAX
TEMPS ONLY IN THE 60S WEDNESDAY AND LOWER TO MID 70S THURSDAY.  MINS
IN THE 40S TO LOWER 50S. A BIT WARMER ON FRIDAY AS THE HIGH STARTS
TO SHIFT OFF TO THE EAST. DEEP VORTEX SETS UP SHOP NEAR JAMES BAY
WITH A COLD FRONT MOVING ACROSS ON FRIDAY. MOISTURE RATHER LIMITED
SO WILL HAVE ONLY A SLIGHT CHANCE OF A THUNDERSTORM.

SATURDAY THROUGH MONDAY....
12Z ECMWF STALLS FRONTAL BOUNDARY ACROSS THE DVN CWA DURING THIS
PERIOD. DEEP VORTEX NEAR JAMES BAY SENDING COOL AIR INTO THE UPPER
MIDWEST WITH 0C 850 MB TEMP TOUCHING LAKE SUPERIOR. IN THE
MEANTIME...TROUGH IN THE WEST WITH SOUTHWEST FLOW ALOFT ACROSS THE
SOUTHERN PLAINS. 850 MB TEMP OF +32C IN THE TX PANHANDLE. THIS SETS
UP A TREMENDOUS BAROCLINIC ZONE/THERMAL GRADIENT WITH STRONG FRONTAL
BOUNDARY MEANDERING BACK AND FORTH ACROSS THE DVN CWA SATURDAY
THROUGH MONDAY. THIS WILL MAKE FOR AN INTERESTING TEMP FORECAST
DEPENDING ON WHERE BOUNDARY IS LOCATED.  THIS SCENARIO SUGGESTS
POTENTIAL FOR HEAVY RAIN WITH ANY MCS DEVELOPMENT. TOO EARLY FOR
DETAILS FOR ANY SEVERE THREAT...BUT STRONG WESTERLIES OF 50+ KNOTS
SUGGESTS POTENTIAL IS THERE.

..HAASE..

&&

.AVIATION...
MAINLY VFR CIGS AND EMBEDDED PRECIP MAY DETERIORATE TO MVFR CIGS AND
IFR VSBYS WITH INCREASING CONVECTIVE ACTIVITY AFTER 02Z. HIGH DPTS
SUPPORT AT LEAST 3-5SM AVIATION LEVEL FOG IN BETWEEN THE RAIN...
AND FOG MAY INCREASE TO IFR LEVELS IN VCNTY OF THE MAIN BOUNDARY AND
LIGHT CONVERGENT SFC WINDS AFTER 06Z ESPECIALLY AT BRL AND MLI.
SECOND ROUND OF HEAVY CONVECTION MAY GET INTO THE BRL VCNTY AFTER
09Z AS MAIN FRONT TRIES TO RETREAT BACK NORTHWARD INTO TUE MORNING.
HEAVY CONVECTION WILL BE A FACTOR AND A BIG IMPACT TO AVIATION
PROCEDURES WITH HIGHER CHC OF THIS AT BRL AND MLI...DIMINISHING TO
LIGHTER ACTIVITY AT DBQ FURTHER NORTH OF THE BOUNDARY AFTER 06Z.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/HAASE
Hazardous weather outlook, Jun 1, 4:07 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT MON JUN 1 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.  HEAVY
RAIN IS LIKELY OVER MUCH OF THE AREA TONIGHT.  A STALLED FRONTAL
BOUNDARY IS EXPECTED TO REMAIN OVER THE CORNBELT THROUGH TUESDAY.
THIS FRONT WILL SEPARATE VERY WARM MOIST AIR TO THE SOUTH FROM
COOLER DRY AIR OVER THE GREAT LAKES. SEVERAL ROUNDS OF STRONG
THUNDERSTORMS ARE LIKELY THROUGH TUESDAY.  TODAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL END THIS MORNING...WITH NO SEVERE WEATHER
EXPECTED.  THUNDERSTORMS WILL LIKELY REDEVELOP THIS AFTERNOON ALONG
AND JUST NORTH OF THE STALLED FRONT.  AT THIS TIME...LOCATIONS SOUTH
OF INTERSTATE 80 ARE MOST AT RISK FOR AFTERNOON THUNDERSTORMS.  IF
TEMPERATURES WARM INTO THE LOWER 80S THIS AFTERNOON...A FEW OF THESE
STORMS COULD BECOME SUPERCELLS WITH DAMAGING WINDS...LARGE
HAIL...AND EVEN AN ISOLATED TORNADO POSSIBLE. THIS EVENING AND
OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH IOWA
AND ILLINOIS...RESULTING IN HEAVY RAINFALL.  HEAVY RAIN MOST LIKELY
ALONG AND 50 MILES EITHER SIDE OF INTERSTATE 80.  SEVERE STORMS WILL
ALSO BE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT AS THE STORMS
MOVE EAST.  AFTER MIDNIGHT...THE MAIN THREAT APPEARS TO BE HEAVY
RAINFALL OVER SATURATED SOILS.  ISOLATED AREAS OF FLASH FLOODING
WILL BE POSSIBLE TONIGHT AS STORMS MOVE OVER THE SAME LOCATIONS.

MINOR FLOODING WILL CONTINUE TODAY ALONG THE IOWA RIVER NEAR MARENGO.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR ROUGHLY THE AREA ALONG AND SOUTH OF HIGHWAY
34. IN THIS AREA...THAT INCLUDES PORTIONS OF FAR SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...ISOLATED
SUPERCELL THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON HOURS.
THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THE SEVERE WEATHER POTENTIAL IN THIS AREA
WILL BE DEPENDENT ON THE LOCATION OF A WARM FRONT AND THE AMOUNT OF
CLEARING THAT OCCURS TO DESTABILIZE THE ATMOSPHERE.

HIGH MOISTURE LEVELS AND SEVERAL ROUNDS OF THUNDERSTORMS IMPACTING
THE SAME AREAS MAY LEAD TO LOCALLY HEAVY RAINFALL AND FLASH FLOODING
BEFORE A COLD FRONT MOVES THROUGH TUESDAY EVENING. THIS THREAT IS
GREATEST ALONG AND NORTH OF INTERSTATE 80.

THERE IS A CHANCE FOR STORMS NEXT WEEKEND...BUT IT IS TOO EARLY TO
DETERMINE THE THREAT FOR HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ERVIN/SHEETS

In the hours before

Local storm report, Jun 1, 3:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             BIG RIVER STATE FOREST  41.03N 90.92W
06/01/2009  M0.50 INCH       HENDERSON          IL   EMERGENCY MNGR

            DIME SIZED HAIL ALONG WITH HEAVY RAIN.

&&

LEGRO
Local storm report, Jun 1, 4:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             1 S BIG RIVER STATE FOR 41.02N 90.92W
06/01/2009  M0.75 INCH       HENDERSON          IL   TRAINED SPOTTER

            MAINLY HALF INCH HAIL.

&&

BILLN
Local storm report, Jun 1, 4:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NE KINGSTON           41.03N 90.97W
06/01/2009  M1.00 INCH       DES MOINES         IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

12
Local storm report, Jun 1, 4:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 W BASCO               40.33N 91.22W
06/01/2009  E1.00 INCH       HANCOCK            IL   PUBLIC

&&
Local storm report, Jun 1, 4:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 S LITTLE YORK         40.97N 90.75W
06/01/2009  M0.88 INCH       WARREN             IL   TRAINED SPOTTER

&&

12
Local storm report, Jun 1, 4:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N MONMOUTH            40.94N 90.64W
06/01/2009  E0.88 INCH       WARREN             IL   PUBLIC

&&

BILLN

The radar

The Quad Cities radar (KDVN), 192 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 1, 5:00 PM CST
Where
Scotland County, 0.87 mi SW of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -92.090

Wind gusts were estimated to be 50 to 60 mph at Rutledge, IA around 6 pm on June 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173944.